Trending News
Category
City
Zipcode/Postcode

Could your medications be making you depressed? – BBC News

When you hear of a drug having side-effects you might think of a physical reaction like a rash or a headache.

But according to a new US study, many commonly-prescribed drugs may increase the risk of depression.

The list includes heart medications, birth control pills and some painkillers – things lots of people in the UK are also prescribed.

More than a third of the drugs the 26,000 participants took had depression as a possible side-effect.

What’s going on?

The study, in the Journal of the American Medical Association, looked only at people in the US who were 18 or older and taking at least one type of prescription medication between 2005 to 2014.

It found that 37% of these prescription drugs, which also included some painkillers and antacids, had depression listed as one of the potential adverse effects.

Rates of depression were higher among the study participants taking these drugs:

  • 7% among those who took one of the drugs
  • 9% for people on two
  • 15% for people taking three or more

Around 5% of US adults are estimated to suffer from depression.

Lead author Dima Qato, an assistant professor at the University of Illinois, said: “Many may be surprised to learn that their medications, despite having nothing to do with mood or anxiety or any other condition normally associated with depression, can increase their risk of experiencing depressive symptoms and may lead to a depression diagnosis.”

However, it’s not clear if the drugs are to blame for low mood.

Feeling ill for any reason can make you feel low. And it is possible some of the participants may have already had a history of depression.

What do experts say?

UK experts cautioned that the paper shows an association between taking these drugs and an increased risk of depression but not cause and effect.

Prof David Baldwin, from the Royal College of Psychiatrists, said: “It is not surprising that using medicines to treat physical illnesses such as heart and lung disease should be associated with depressive symptoms, as these physical illnesses are themselves linked to an increased risk of depression.”

The Royal College of GPs also pointed out that not all of the findings will necessarily apply to the UK, as the health system is different in the US.

Nevertheless, its chair, Prof Helen Stokes-Lampard, added that it shows “how vital it is that patients disclose any medication they may be taking that the GP might not be aware of, or to the pharmacist if buying medication over the counter”.

Read more at: https://www.bbc.com/news/health-44452750

Share

Leave a Reply

Your email address will not be published. Required fields are marked *

Font Resize